Sweet's syndrome — also known as acute febrile neutrophilic dermatosis — is a rare skin condition marked by fever and painful skin lesions that appear mainly on your arms, neck, face and back.
The exact cause of Sweet's syndrome isn't always known. In some people, it's triggered by an infection, illness or certain medications. Sweet's syndrome can also occur with some types of cancer.
The most common treatment for Sweet's syndrome is corticosteroid pills, such as prednisone. Signs and symptoms often disappear just a few days after treatment begins, but recurrence is common.
Sweet's syndrome is marked by an abrupt eruption of small red bumps on your arms, neck, face or back — often after a fever or upper respiratory infection. The bumps grow quickly in size, spreading into painful clusters up to an inch or so in diameter.
When to see a doctor
If you develop a painful, red rash that quickly grows in size, see your doctor for appropriate treatment.
In most cases, the cause of Sweet's syndrome isn't known. Sweet's syndrome is sometimes associated with cancer, most often leukemia. A few cases may be associated with a solid tumor, such as breast or colon cancer. Sweet's syndrome may also occur as a reaction to a medication — most commonly a type of drug that boosts production of white blood cells.
Sweet's syndrome is uncommon, but certain factors increase your risk, including:
- Your sex. Women are more likely to have Sweet's syndrome than men.
- Your age. Though older adults and even infants can develop Sweet's syndrome, the condition mainly affects women between the ages of 30 and 50.
- Cancer. Sweet's syndrome is sometimes associated with cancer, most often leukemia. A few cases may be associated with a solid tumor, such as breast or colon cancer.
- Other health problems. Sweet's syndrome often follows an upper respiratory infection, and many people report having flu-like symptoms before the rash appears. Sweet's syndrome can also be associated with inflammatory bowel disease.
- Pregnancy. Some women develop Sweet's syndrome during pregnancy. In these cases, the condition usually clears without treatment.
There is a risk of the skin lesions becoming infected. Follow your doctor's recommendations for caring for the affected skin.
In cases where Sweet's syndrome is associated with cancer, the eruptions of the lesions may be the first sign of cancer either appearing or recurring.
Your family doctor or general practitioner is likely to refer you to a dermatologist for diagnosis and treatment of Sweet's syndrome. Because appointments can be brief and there's often a lot of ground to cover, it can help to be well prepared. Here are some tips to help you get ready for your appointment and what to expect from your doctor.
What you can do
Before your appointment, you may want to:
- Write down all your signs and symptoms. List even those that seem unrelated to your rash. Sweet's syndrome can be a sign of several illnesses, so it's important that your doctor know all of your symptoms.
- Make a list of all your medications. Include any vitamins, herbs and over-the-counter drugs that you're taking. Even better, take the original bottles and a written list of the dosages and directions.
- Arrange to take along a family member or friend. It can be difficult to remember all the information provided to you during an appointment. The person who accompanies you may remember something that you forgot or missed.
- Write down questions for your doctor. Don't be afraid to ask questions or to speak up when you don't understand something your doctor says. Start with the problems that concern you most. If you run out of time, ask to speak with a nurse or physician's assistant or leave a message for your doctor.
If you have symptoms of Sweet's syndrome, questions you may want to ask include:
- What might be causing my rash?
- What tests do I need to confirm the diagnosis?
- Is this condition temporary or chronic?
- What is the best course of action?
- What are the alternatives to the primary treatment approach that you're suggesting?
- I don't like the idea of taking steroids. Are there other medications you can prescribe?
- Is there a generic alternative to the medicine you're prescribing me?
- What if I just wait to see if my signs and symptoms go away on their own?
What to expect from your doctor
Your doctor is likely to ask you a number of questions, such as:
- When did your symptoms start?
- Did they come on suddenly or gradually?
- What did the rash look like when it first appeared?
- Is the rash painful?
- What, if anything, makes it better?
- What, if anything, makes it worse?
- Were you sick before the rash started?
- What medical problems have you had?
- Do you have other symptoms that started about the same time?
- What medications do you take?
Your dermatologist can usually diagnose Sweet's syndrome simply by looking at the lesions. But you're likely to have certain tests to rule out conditions that have similar symptoms and to search for the underlying cause. These tests include:
- Blood tests. A sample of your blood may be sent to a laboratory where it's checked for an unusually large number of white blood cells and certain blood disorders.
- Skin biopsy. Your doctor may remove a small piece of affected tissue for examination under a microscope. The tissue is analyzed to determine whether it has the characteristic abnormalities of Sweet's syndrome.
In some cases, Sweet's syndrome resolves without treatment. But medications can speed the process dramatically. The most common medications used for Sweet's syndrome are corticosteroids, which come in a variety of forms, including:
- Pills. Oral corticosteroids, such as prednisone, work very well but will affect your entire body. Long-term use can cause weight gain and weakened bones.
- Creams or ointments. These preparations usually affect just the portion of skin where they're applied, but can cause thinning skin.
- Injections. Another option is to inject a small amount of corticosteroid right into each lesion. This may be less feasible for people who have a great number of lesions.
To avoid the side effects associated with long-term corticosteroid use, your doctor may suggest other types of oral medications, including:
- Potassium iodide
If you have Sweet's syndrome, it's important to treat your skin gently. These steps can help reduce additional injury to the skin:
- Avoid injury to your skin. Wear protective clothing if you think you might injure or damage your skin.
- Apply sunscreen. Use sunscreen with a sun protection factor (SPF) of 15 or greater before you head outdoors.
Dec. 13, 2012
- Goldsmith LA, et al., eds. Fitzpatrick's Dermatology in General Medicine. 8th ed. New York, N.Y.: The McGraw-Hill Companies; 2012. http://www.accessmedicine.com/resourceTOC.aspx?resourceID=740. Accessed Oct. 15, 2012.
- Moschella SL. Neutrophilic dermatoses. http://www.uptodate.com/index. Accessed Oct. 15, 2012.
- Habif TP. Clinical Dermatology: A Color Guide to Diagnosis and Therapy. 5th ed. Edinburgh, U.K.; New York, N.Y.: Mosby Elsevier; 2010. http://www.mdconsult.com/books/about.do?about=true&eid=4-u1.0-B978-0-7234-3541-9..X0001-6--TOP&isbn=978-0-7234-3541-9&uniqId=230100505-57. Accessed Oct. 15, 2012.
- Saag KG, et al. Major side effects of systemic glucocorticoids. http://www.uptodate.com/index. Accessed Oct. 15, 2012.